Ohio, 2017

Flash Flood and Flooding in Ohio, July 13 to 15, 2017

July 13 to 15, 2017 · NWS CLE · 6 events in 5 counties and zones

Dew points across the region during the morning of the event were in the lower 70s with high moisture content throughout the air column. A prefrontal trough moved southward into the region during the morning hours of the 13th, triggering convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13 million
Crop damage
$1.5 million
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Dew points across the region during the morning of the event were in the lower 70s with high moisture content throughout the air column. A prefrontal trough moved southward into the region during the morning hours of the 13th, triggering convection. The environment supported very high rainfall rates of 4 inches an hour or greater in strong storms. All combined conditions favored a high risk of heavy rain and flooding. A Flash Flood Watch was issued for the area on Wednesday July 12 in effect through the morning of July 14.

Major flooding occurred in Hancock county where 3 to locally 6 inches of rain fell during the early morning hours of July 13th 2017. Significant river flooding occurred on the Blanchard River. Overland flooding also occurred in Wood, Seneca, Sandusky, and Wyandot counties. The Portage River reached moderate flood stage, and the Sandusky River reached minor flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 13, 3:04 AM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 13, 3:04 AM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
404 AM EDT Thu Jul 13 2017

.SYNOPSIS...
Another round of convection is expected this morning and again
this afternoon. Tonight Low Pressure will track across Central
Lakes late tonight dragging a cold front across the forecast
area.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
We remain in the warm sector with the warm front stretching
across the Central Lakes with a series of lows tracking along
the boundary. The showers and thunderstorms which develop from
the Upper Midwest into the Plains last night, will move across
the forecast area this morning. Should be a break from mid
morning on. The second wave of convection will redevelop this
afternoon as capes rise to near 3000 j/kg. There will also be a
weak ll jet and a little additional lift from 300 mb jet moving
across the Central Lakes. With so many boundaries floating
around convection could occur anywhere, but best chances will be
in the southern 2/3 of the forecast area.

Entire area remains in flash flood watch. With dew points in the
70s precipitale water is between 1.5 and 2 inches. Plus with and
East to West orientation training is a possiblity.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Low pressure over Lake Huron will track near the thumb of
Michigan this evening. The low forecast to reach lake Ontario by
daybreak Friday. The low will drag the boundary now north of us
south as a cold front. This will finally give a quick break to
the convection and usher in some drier and cooler conditions.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...

Humidity values drop off as we head into the weekend with high
pressure expanding over the area on Saturday then shifting south on
Sunday. Another vigorous shortwave trough will move southeast out of
Canada into the Great Lakes region on Sunday. Scattered showers and
thunderstorms will be possible across the area on Sunday ahead of
the feature. Temperatures will be seasonal with highs near 80
degrees.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
With the trough over Lake Erie and northeast Ohio on Monday, will
hold onto a chance of showers and thunderstorms, mainly in the south
and east as the front moves through. Locations with an earlier
frontal passage will only have highs in the upper 70s with warmest
temperatures near 80 in the southeast. High pressure and dry
conditions returns Tuesday into Wednesday. Warm advection ramps up
towards mid-week with temperatures trending back to the mid and
upper 80s.

&&

.AVIATION /06Z Thursday THROUGH Monday/...
Thunderstorms moving into NW IN will move across the forecast
move across the western portions of the forecast area overnight
and the east this morning. Thunderstorms coming into a less
sheared and unstable environment so will gradually weaken as
moves across the forecast area.  Scattered thunderstorms will
redevelop across the forecast area this afternoon. SPC has area
under slight risk this afternoon as model have capes of 2-3.5k
j/kg.

OUTLOOK...Non- VFR in showers and thunderstorms through Friday
then again on Sunday.

&&

.MARINE...
Large convective complex will move across the lake this morning and
will impact winds on the lake today. Southwest winds will generally
be in the 10-15 knot range. Low pressure over the Central Great
Lakes will shift east overnight into Friday with winds shifting to
the northwest at 15-20 knots behind the front. Wave are expected to
hold in the 2 to 4 foot range but could need a Small Craft Advisory
for a brief window if they end up being a little stronger.

High pressure will build in on Saturday with improving conditions.
Another cold front will move across the lake on Monday but high
pressure will build in quickly behind it.

&&

.HYDROLOGY...
Earlier showers produced a range of 0.5-2.5" across the region.
Rainfall over the past week has saturated top soils with standing
water in some areas of the western CWA. Dew points across the region
this afternoon are in the lower 70s with high moisture content
throughout the air column. A front will drop back south toward
the region tonight into Thursday, and then gradually move
southward early Friday. The warm cloud depth at times reaches
over 13k feet, anomalously high even for July. This will support
very high rainfall rates, likely 4"/hr or greater in strong
storms. This combined with the flow parallel to the boundary
will support back building/training. Some of the region will
see 1 to 2 inches of rainfall, but those areas worked over with
repeating storms could easily pick up 3 to 5 inches if not more.
Wet antecedent conditions will support rapid runoff. All
combined conditions favor a high risk of flash flooding just
about anywhere the heavier showers develop. Concerns will then
shift to subsequent river flooding.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through Friday morning for OHZ003-006>014-
     017>023-027>033-036>038-047-089.
PA...Flash Flood Watch through Friday morning for PAZ001>003.
MARINE...None.

&&

SYNOPSIS...Mullen
NEAR TERM...DJB
SHORT TERM...DJB/KEC
LONG TERM...KEC
AVIATION...DJB
MARINE...KEC
HYDROLOGY...
Hazardous weather outlook, Jul 13, 3:26 AM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
426 AM EDT Thu Jul 13 2017

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-140830-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
426 AM EDT Thu Jul 13 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a slight risk for severe thunderstorms This afternoon and
evening. The main threat will be strong damaging wind gusts.

Spotter activation may be needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-140830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
426 AM EDT Thu Jul 13 2017

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and Tonight.

There is a slight risk for severe thunderstorms This afternoon and
evening. The main threat will be strong damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 13, 2:31 AM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Cleveland OH
331 AM EDT THU JUL 13 2017

OHZ006-008-017-018-027-028-036-130830-
Crawford-Seneca-Wyandot-Marion-Wood-Hancock-Sandusky-
331 AM EDT THU JUL 13 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SENECA...
MARION...WESTERN SANDUSKY...WYANDOT...WESTERN CRAWFORD...WOOD AND
HANCOCK COUNTIES...

At 328 AM EDT, radar indicated a area of strong thunderstorms
producing heavy rainfall was located along a line extending from
near Weston to Forest to near Bellefontaine. Movement was east at 30
mph.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. Winds around 30 mph are also possible with in the most
intense portions of these thunderstorms.

Locations impacted include...
Findlay, Marion, Bowling Green, Tiffin, Fostoria, Bucyrus, Upper
Sandusky, Bluffton, North Baltimore, Gibsonburg, Woodville, McComb,
Weston, Forest, Arlington, Prospect, Sycamore, La Rue, Arcadia and
Rawson.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Cleveland.

LAT...LON 4141 8388 4151 8343 4150 8335 4146 8334
      4143 8328 4100 8301 4049 8296 4048 8302
      4043 8303 4044 8325 4051 8325 4051 8342
      4068 8342 4070 8344 4071 8349 4082 8351
      4082 8388
TIME...MOT...LOC 0728Z 269DEG 25KT 4129 8383 4081 8348 4037 8360

Sefcovic
Special weather statement, Jul 13, 3:53 AM EST, 42 minutes before
Special Weather Statement
National Weather Service Cleveland OH
453 AM EDT THU JUL 13 2017

OHZ027-131000-
Wyandot-
453 AM EDT THU JUL 13 2017

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT WYANDOT COUNTY...

At 452 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Vanlue to near Morral. Movement was
east at 20 mph.

Wind gusts up to 50 mph are possible with these storms. Torrential
rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Upper Sandusky, Sycamore, Morral, Marseilles, Carey, Nevada, Wharton,
Harpster and Kirby.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4091 8349 4095 8348 4095 8346 4099 8346
      4099 8311 4070 8312 4070 8330 4069 8331
      4069 8344 4070 8344 4071 8349 4079 8350
TIME...MOT...LOC 0852Z 272DEG 19KT 4091 8342 4074 8324

Clark
Special weather statement, Jul 13, 4:09 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Cleveland OH
509 AM EDT THU JUL 13 2017

OHZ007-008-018-131015-
Seneca-Ottawa-Sandusky-
509 AM EDT THU JUL 13 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OTTAWA...SENECA AND
SANDUSKY COUNTIES...

At 508 AM EDT, radar indicated thunderstorms producing very heavy
rain were located along a line extending from near Port Clinton to
near Bloomville. Movement was east at 35 mph.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Tiffin, Fremont, Fostoria, Port Clinton, Bellevue, Clyde, Oak Harbor,
Gibsonburg, Genoa, Woodville, Elmore, Green Springs, Bloomville, New
Riegel, Ballville, Catawba Island, Attica, Bettsville, Bay View and
Republic.

LAT...LON 4161 8341 4161 8309 4154 8292 4161 8288
      4161 8279 4147 8280 4147 8281 4144 8285
      4100 8283 4099 8342
TIME...MOT...LOC 0908Z 257DEG 32KT 4156 8300 4102 8307

Clark

The radar

The Northern Indiana radar (KIWX), 164 km away, was scanning. The volume nearest the first event began at 09:34 UTC.

Open the radar archive at this moment

Event by event

5 flood, 1 flash flood. Local standard time, as filed.

Flash Flood, Hancock

When
July 13, 4:35 AM EST to 9:00 AM EST
Where
Hancock County, 2.71 mi S of Mc Comb to 2.38 mi N of Rawson
Cause
Heavy Rain
Property damage
$575,000
Reported by
Emergency Manager
Coordinates
41.061, -83.779

Rain moved into Hancock County shortly after 2 am on July 13th. Between 3 and 4 am 2.60 of rain fell near the reservoir east of Findlay, with an additional 1.46 between 4 and 5 am with a storm total of 4.61 . A cocorahs observer measured 4.66 in Findlay, with unofficial reports of 5 or greater in the county.

Several roads flooded, up to 2' of water in spots. Intersection of Westmoor Rd. and Sweetwater in the northwest corner of Findlay had 2' to 3' of water. At 6 am several cars were reported stranded in town. The flooding destroyed a home on U.S. 224 West of Findlay as McKinnis Run rose pushing 2-3 foot of water into the house. Three other houses just to the north of the destroyed home had 3-5 and upwards of 8-10 inches of water in their homes. In all 25 homes were flooded, most with basement flooding.

Flood, Seneca

When
July 13, 5:00 AM EST to July 14, 9:00 AM EST
Where
Seneca County, Fostoria to 1.69 mi WNW of Adrian
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.170, -83.400

On the morning of July 13 heavy rain produced some overland flooding in Seneca County. Fostoria measured 3.20 between 4-6 am. Road flooding was common across the area including US 224-west of Tiffin and SR53 south of Tiffin. Numerous local road closures occured across the county.

Flood, Hancock

When
July 13, 6:00 AM EST to July 15, 11:00 PM EST
Where
Hancock County, (Fdy)findlay Arpt to 1.88 mi S of Rawson
Cause
Heavy Rain
Property damage
$12 million
Crop damage
$1.5 million
Reported by
Emergency Manager
Coordinates
41.020, -83.680

Major flooding occurred in Hancock county starting on July 13 and lasting through the 15th. Three to locally five inches of rain fell during the early morning hours of July 13th producing widespread overland flooding, localized flash flooding, and shortly thereafter significant river flooding on the Blanchard River and tributaries Eagle and Lye Creeks. |The week prior to this event had been wetter than normal with a minor flooding event on the Eagle Creek near Findlay. Rainfall over the prior few days saturated the top soil with standing water in many locations across northern and northwest Ohio, rivers and creeks remained above normal. The environment for the 13th were supportive of heavy rain. The WFO CLE issued a Flash Flood Watch for the area on Wednesday July 12 at 3 pm in effect for that night through the morning of July 14. Dew points across the region during the morning of the event were in the lower 70s with high moisture content throughout the air column. A pre-frontal trough moved southward into the region during the morning hours of the 13th, triggering convection. The warm cloud depth at times reached over 13,000 feet, anomalously high even for July. The environment supported very high rainfall rates of 4 inches an hour or greater in strong storms. All combined conditions favor a high risk of flash flooding with concerns for subsequent river flooding.|The Blanchard River reached it’s fifth highest level on record at a stage of 16.5 feet midday on the 14th. Both the Eagle and Lye Creeks produced major flooding as well. In all damages exceeded $10 million mostly in Findlay; 5 homes destroyed, 21 with major damage, 114 with minor damage, and 285 affected properties. |Access in and around Findlay was significantly hampered. Elsewhere in Hancock County over 3 dozen roads were closed due to flooding. No reports of damages to bridges or washouts of roads. Some stormwater drainage issues caused or exasperated the flooding in some areas, but the majority of the impacts were from the Blanchard River or the Eagle and Lye Creeks.

Hancock County lands are predominantly used for agricultural purposes. Standing flood waters produced widespread damage to crops. Most notably impacted were the soy bean fields.

Flood, Wyandot

When
July 13, 10:00 AM EST to July 14, 9:45 AM EST
Where
Wyandot County, 0.93 mi NNE of Carey to 1.61 mi WNW of Crawford
Cause
Heavy Rain
Property damage
$650,000
Reported by
County Official
Coordinates
40.963, -83.364

Heavy rainfall on the morning of July 13th caused the Spring Run to over-top it’s levees around 1045 am. By 11 am State Route 103 and 23 north were shut down. By 1140 am water started to inundate downtown Carey. Major flooding into homes and businesses in Carey occurred around 5 pm when water was at it’s deepest up to 6 deep. Sixty homes were affected, many from backups of storm drainage. Six to seven homes had water on West Ogg Street mainly from Spring Run. Dozens of businesses directly impacted, mostly with basement flooding. The water receded by 3 am Friday morning. The Tymochee Creek washed out some cross roads near ST RT 103 and RT 106. The waste water plant measured 3.8 in the southeast part of town, while unofficial reports of 5.5 in northern part of town. Radar estimates rainfall amounts between 4 and 6 inches of rain fell between 4 and 7 inches of rainfall during the same time period.

Flood, Sandusky

When
July 13, 10:00 AM EST to July 15, 11:00 AM EST
Where
Sandusky County, 0.35 mi WNW of Woodville to 1.18 mi NNW of Kingsway
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.452, -83.386

Heavy rain fell over Sandusky County on the morning of the 13th. The heavy rain fell onto already saturated ground conditions from previously heavy rainfall during the week. Most small stream and creeks overflowed their banks across the County. Flooding caused extensive road closures across the county, but no inundation of homes or businesses. A few of the road closures: County Roads 164, 146,153 flooded. SR 19 closed near Muddy Creek in Kingsway.

Flood, Wood

When
July 13, 11:00 AM EST to July 14, 3:00 AM EST
Where
Wood County, 1.36 mi NNW of Rising Sun to 3.25 mi SW of North Baltimore
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.289, -83.436

Heavy rainfall fell over Wood County on the morning of July 13. NWS has no official records of rainfall amounts over the hardest hit areas, however unofficial observations from farmers in the area report as much as 6 to 8 inches near Pemberville. Most of the rain fell between 4 and 6 am. The most notable issues were in Wayne where multiple homes saw basement flooding. At the peak people drove through a foot of water on South Street. In North Baltimore a 12 year old boy had to be rescued as a tributary to the Portage River overflowed it's banks into the park where the child was playing. In Fostoria several roads were closed due to flooding with several vehicles stranded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709944, 714257, 714254, 714255, 714270, 714269.